MAUDE Adverse Event Report: AMO PUERTO RICO MFG. INC. TECNIS SIMPLICITY; INTRAOCULAR LENS

AMO PUERTO RICO MFG. INC. TECNIS SIMPLICITY; INTRAOCULAR LENS
Model Number DIB00
Medical Device Problem Codes Break (1069); Mechanical Problem (1384); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section a2, a4, a5: information unknown/not provided.Section d6a: if implanted, give date: not applicable, as the lens was not implanted.Section d6b: if explanted, give date: not applicable, as the lens was not implanted; therefore, it was not explanted.Section e1: telephone number: (b)(6).Section h3-other (81): the device was not returned for evaluation; therefore, a failure analysis of the complaint device cannot be completed.A review of the device history record, complaint trending, and risk documentation for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.Section h6: medical device problem code: 1069 lens damage, 1069 cartridge damage.Attempts have been made to obtain missing information.However, to date, no response has been received.All pertinent information available to johnson and johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
It was reported that a preloaded monofocal intraocular lens (iol) plunger started to override the lens and would no longer push the lens forward.The plunger then exited the end of the cartridge with the lens still partially stuck inside the cartridge.The side of the cartridge has been damaged by the plunger.And the lens was defective to some degree.There was patient contact as the cartridge tip contacted the eye.An incision enlargement, suture, or vitrectomy was not required.There was no need for any further patient intervention.The patient was discharged home without any issue and has fully recovered.Through follow up it was learned that the tip of the cartridge was not damaged.There was however a long outward protrusion alongside the cartridge as if the plunger had scraped the cartridge as it was being moved.It was reported the cartridge was lubricated with a competitor balance salt solution (bss) with added additives.0.5 millimeter (ml) of epinephrine was added to the bss bag (500 ml).This solution is used to prime the cartridge with.The lens is not available as it was lost in the commotion during the surgery, however, the inserter with cartridge is available for return.No further information to provided.
 
Additional Manufacturer Narrative
Additional info: section d9: device available for evaluation? yes.Section d9: returned to manufacturer on: 02/05/2024.Section h3: device evaluated by manufacturer¿ yes.Device evaluation: the complaint simplicity delivery system was received inside a plastic bag.No lens was received for evaluation.Visual inspection of the complaint simplicity revealed that the plunger rod was partially advanced.No damage was observed with the cartridge, lens module, handpiece, or plunger rod.Ovd (ophthalmic viscosurgical device) was observed inside the cartridge indicating that an inadequate amount of ovd was used.No ovd was observed inside the lens module.No issues that could cause or contribute to the complaint issue were observed.No lens was received for evaluation.The complaint issues were not identified during product evaluation.Therefore, there is no indication of a product deficiency or product malfunction.Conclusion: as a result of the investigation there is no indication of a product quality deficiency, and the reported issue could not be confirmed.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Corrected data : in follow up number one, investigation results were provided for the backup simplicity device (serial number (b)(6)) used and not the initial simplicity device (sn (b)(6).Therefore, this correction follow up report is being submitted to provide the correct investigation results for serial number (b)(6).Through follow up the customer confirmed serial number (b)(6) was stuck in cartridge and serial number (b)(6) was implanted.The following sections have been updated accordingly: section h6: type of investigation: 10- testing of actual/suspected device.The code 4116 provided in the previous mdr is no longer applicable.Section h6: investigation findings: 114- operational problem identified.The code 213 provided in the previous mdr is no longer applicable.Section h6: investigation conclusions: 4315- cause not established.The code 67 provided in the previous mdr is no longer applicable.Device evaluation: the simplicity device was visually inspected under magnification and revealed that the cartridge had stress marks, however, these stress marks were within specification for used product.The cartridge tip was also observed to be deformed.Ovd was observed inside the cartridge, the lens module was opened and inspected and no ovd was present inside the lens module.The lens was observed to be stuck in the cartridge and overridden by the plunger rod.The lens was removed from the cartridge, cleaned, and inspected and lens damage was observed on the edge of the lens, and one haptic was detached and missing.No further issues were observed.The complaint issue "override", "lens damaged", and "stuck in cartridge" were identified during product evaluation; however, based on the complaint investigation results the complaint issue could not be confirmed to be related to the manufacturing or design process.Therefore, there is no indication of a product deficiency or product malfunction.The complaint issue "cartridge damaged" was not identified during product evaluation.The observed "cartridge tip cracked/damaged" is similar to the reported complaint issue.However, based on the complaint investigation results the complaint issue could not be confirmed to be related to the manufacturing or design process.Conclusion: as a result of the investigation there is no indication of a product quality deficiency, and the reported issue could not be confirmed.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS SIMPLICITY
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
AMO PUERTO RICO MFG. INC.
road 402 north, anasco ind. pk
anasco PR 00610
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key18415338
Report Number3012236936-2023-03295
Device Sequence Number11496217
Product Code HQL
UDI-Device Identifier05050474731493
UDI-Public(01)05050474731493(17)251014
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2025
Device Model NumberDIB00
Device Catalogue NumberDIB00U0070
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2023
Supplement Date Received by Manufacturer03/01/2024
04/03/2024
Initial Report FDA Received Date12/28/2023
Supplement Report FDA Received Date03/11/2024
04/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale